Surviving panic disorder

SNW-Website-Surviving-Panic-Disorder-2000x1005

Disclaimer: SickNotWeak does not provide medical advice, diagnosis or treatment. This content contains explicit and sensitive information that may not be suitable for all ages.

I’ve suffered from (undiagnosed) panic disorder from as early as age ten – that being my first recollection of having a panic attack. The weird and scary symptoms of panic disorder – though I didn’t know that’s what they were – followed me, albeit infrequently, into my adolescence and beyond.

In 2001 I was diagnosed with major depressive disorder (MDD) and generalized anxiety disorder (GAD) and treated with rudimentary psychotherapy and medication. The panic component of my mental illness melted away, becoming a backstory to depression and generalized anxiety – which for me is an unsettling undercurrent of angst.

“The higher you climb, the harder you fall.”
– American Proverb

I retired in 2019 when I was 55. At this point, I was managing my mental illness with a combination of an SSRI called Cipralex and THC (medical cannabis). Without the high-stress job, my depression and generalized anxiety were almost non-existent. So I decided to go off my medication and go it alone. I titrated off Cipralex and THC over a six month period. There were no adverse changes to my mental health. I was exercising, eating right, and meditating. I felt great!

How foolish I was. You see, with depression and generalized anxiety having been in the forefront for so long, undoubtedly exacerbated by my career, I had completely forgotten about (blocked out?) how it all began – a terrified little girl suffering from panic disorder.

“Facts do not cease to exist because they are ignored.”
– Aldous Huxley

The signs were there, I just didn’t recognize them for what they were – the calm before a devastating storm. Heart palpitations, twitchy right eye, pins-and-needles on my back, my tinnitus was louder than usual, my body would often buzz and my hands would feel as though they were floating. I even had a few episodes of heightened anxiety. Nothing serious. I handled it with ease.

Funny thing about our sympathetic nervous system, the primal system gifted to us by nature that detects and alerts us to danger and readies us for fight-or-flight by pumping adrenaline into our bodies… when this chemistry is dysfunctional – and it goes unheeded and untreated – all hell can break loose.

In early August 2021, I fell into a state of fight-or-flight that lasted for three days. Rapid heartbeat and breathing, nausea, dry-heaving, dilated pupils, tingling all over my body, tinnitus off-the-charts, crying, disassociation from myself and my husband, limbs that felt like they were detached from my body. I thought I was going insane. Literally.

How foolish I was.

After four days, desperate for relief, I resumed my Cipralex. A nurse practitioner at my doctor’s office prescribed Lorazepam, a fast-acting medication (benzodiazepine) that would help me calm down. I was warned that it was habit-forming. The nurse said that since I had been on Cipralex before, I could increase the dosage “in a couple of days.”

The Lorazepam worked, to a degree. I noticed that within fifteen minutes of taking the pill, both sides of my chest tightened and tingled, and my heart started to race. Lorazepam seemed to worsen the situation before making it better. The odd symptoms subsided within about two hours. Exhausted from more than three days of adrenaline rushes, I finally fell into a fitful sleep. The storm had temporarily subsided.

After “a couple of days” I increased my Cipralex dosage. Within an hour the extreme panic returned with some added terrifying symptoms.

I called my doctor’s office and spoke with a different nurse practitioner who stated that increasing the Cipralex dosage so quickly (after “a couple of days”) had caused serotonin syndrome, the symptoms of which include agitation, restlessness, confusion, rapid heart rate, and more. I felt them all! These symptoms activated my fight-or-flight and I was again spinning out of control. She recommended Lorazepam to induce calm, and advised me to reduce my Cipralex dosage, then increase again after a week, which I did with no adverse effects.

Two weeks passed. Anxiety ebbed and flowed erratically. Given these fluctuations, my doctor’s office agreed to another dosage increase of Cipralex. Again, within an hour of doing so, I was in the grips of serotonin syndrome. Worse than before. Again, I was instructed to reduce the dosage.

When I finally spoke with my own doctor – which I hadn’t had the opportunity to do up to this point – she confirmed most of the treatment advice I had received and said, if necessary, in time, she would add another medication to the Cipralex. For breakthrough anxiety, she again prescribed Lorazepam stating she had never heard of any side effects, as I had explained them, and left it at that.

The storm had temporarily subsided.

That night, within a few minutes of closing my eyes to sleep, my heart began to race, pounding loud and hard. My breathing accelerated. My body buzzed. Tinnitus blasted my eardrums. I couldn’t take a Lorazepam because of the side effects. I used every tool in my toolkit to calm down.

Slowwww inhale through the nose, slowwww exhale through the mouth. Relax, don’t fight it. Let it pass through you. You’re safe.

I did this for four hours as wave after wave of panic pounded my body and psyche. I was having a heart attack! I was dying!

Frightened worse than ever before, in tears, I woke my husband. I told him I felt like I was having a heart attack and that I needed to go to the hospital. I was distraught in a way I had never been before… crying, no – sobbing – in a way I had never done before.

At the hospital, they ran tests and gave me something to calm down. “Not Lorazepam,” I hiccupped between sobs, explaining the side effects. “No,” the nurse said, “Clonazepam.” There were no side effects and within forty minutes, I fell asleep. I woke a couple of hours later when the ER doc told my husband that all the tests had come back normal. Of course. It’s only panic disorder, after all. I was discharged with a prescription for Clonazepam.

As a sidebar, I have since looked up side effects from taking Lorazepam. The ones I described were listed; chest tightness and fast/irregular heartbeat. To be fair, similar side effects can be felt when taking Clonazepam. I’m not sure why I experienced side effects with one and not the other except to say that obviously, my body metabolizes them differently.

After a few days I started to make progress. I was teetering on a very precarious tightrope whereby any little thing – even benign heartburn – could set me off. My doctor ordered tests, all of which have come back normal. While I am glad, I want there to be something that could explain why my sympathetic nervous system attacked me!
Or course, it hasn’t really attacked me. In fact, our sympathetic nervous system is there to protect us. Just because mine thinks heart-burn is life-threatening doesn’t mean I shouldn’t thank it for doing its duty.

After several weeks I started to level off. I began to see some immediate family. I was managing the daily waves of anxiety with breathing and therapy. My doctor and I agreed, for the time being, we would stay-the-course.

I’ve written about how medical cannabis (CBD and/or THC) helped me with mental illness in the past. I decided to revisit CBD as an aid to help with the daily anxiety waves. No THC though as it can cause and/or exacerbate anxiety. I knew that starting low-and-slow was best, and that I might experience mild headaches the first few days.

Panic disorder is a self-perpetuating cycle of fight-or-flight.

I took a CBD gel cap the next morning, remembering to space taking CBD and Cipralex (which I take in the evening) by several hours as CBD can sometimes lessen the efficacy of SSRIs.

I experienced three days of headaches but was determined to push through. However, the waves of anxiety started to mount exponentially. I stopped taking CBD but for three more days, my sympathetic nervous system went into overdrive again and I was back in the storm’s surge!

My doctor – never a fan of cannabis as a treatment for anything – reluctantly stated that while cannabis may be potentially helpful for some symptoms of mental illness, CBD has been known to exacerbate panic. I was in no place to argue. She prescribed Seroquel, an antipsychotic (quetiapine) that in low doses can help with panic disorder, and sleep.

I’ve been taking Seroquel for a month now. My anxiety is at a manageable level and I’m sleeping well. No nocturnal panic attacks – a new term I recently learned. I feel a bit more like myself and, for now, I’m not living in a persistent state of waiting-for-the-other-shoe-to-drop.

“What doesn’t kill you makes you stronger.”
– Friedrich Nietzsche

Panic disorder is a self-perpetuating cycle of fight-or-flight. My recent panic episodes weren’t occasional or infrequent as they had been in the first half of my life. Therapy is teaching me new coping methods and is helping me deal with the trauma of this ordeal. Nothing compares to, nor could have prepared me for, the trauma of surviving acute panic disorder that lay dormant for twenty years.

Please check out Liana’s blog here.

How did this story make you feel?
Love
0
Happy
0
Crying
1
Surprised
3
Angry
0

Write a Comment

More Community Stories

Help Others Feel Less Alone

Tell your Story Tell your Story

close

Hey, friend. How are you feeling?

This information is intended only for #SickNotWeak and #SickNotWeak purposes. No information will be shared with any third party providers.

?
thumb_up_off_alt

Got it! Thanks!

Continue to Site Continue to Site